Alert archive / Mississippi / Tornado Warnings in 2009

Tornado Warning 59, NWS New Orleans, LA

October 14, 2009Jackson County, Mississippi

NWS New Orleans, LA issued this tornado warning at Oct 14, 2009, 2:33 AM CDT for Jackson County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2009, 2:33 AM CDT (07:33 UTC)
Expired
Oct 14, 2009, 3:00 AM CDT
In force
27 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Jackson County, MS

The radar

The Mobile radar (KMOB), 36 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2009-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2009-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 140733
TORLIX
MSC059-140800-
/O.NEW.KLIX.TO.W.0059.091014T0733Z-091014T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
233 AM CDT WED OCT 14 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN JACKSON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 300 AM CDT

* AT 233 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER JACKSON
  COUNTY...OR 14 MILES SOUTH OF LUCEDALE...MOVING EAST AT 15 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3060 8865 3074 8878 3075 8877 3074 8843
      3073 8842
TIME...MOT...LOC 0733Z 249DEG 13KT 3073 8863

$$
2 follow-up statements
000 
WWUS54 KLIX 140740
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
240 AM CDT WED OCT 14 2009

MSC059-140800-
/O.CON.KLIX.TO.W.0059.000000T0000Z-091014T0800Z/
JACKSON MS-
240 AM CDT WED OCT 14 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR NORTH
CENTRAL JACKSON COUNTY...

AT 239 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM 
WAS LOCATED OVER JACKSON COUNTY...OR 13 MILES SOUTH OF 
LUCEDALE...MOVING EAST AT 15 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE 
INDICATED COUNTY AND WILL CROSS HIGHWAY 63 SHORTLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3067 8859 3074 8864 3074 8847
TIME...MOT...LOC 0739Z 249DEG 13KT 3074 8861

$$
000 
WWUS54 KLIX 140802
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
302 AM CDT WED OCT 14 2009

MSC059-140812-
/O.EXP.KLIX.TO.W.0059.000000T0000Z-091014T0800Z/
JACKSON MS-
302 AM CDT WED OCT 14 2009

...THE TORNADO WARNING FOR NORTH CENTRAL JACKSON COUNTY HAS
EXPIRED...

LAT...LON 3067 8859 3074 8864 3074 8847
TIME...MOT...LOC 0740Z 249DEG 13KT 3074 8861

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 13, 11:59 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Oct 13, 11:59 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1159 PM CDT TUE OCT 13 2009

.AVIATION...
ANOTHER LINE OF CONVECTION ABOUT TO AFFECT KMCB FOR THE NEXT
COUPLE OF HOURS. THEY ALREADY HAVE IFR CIGS...AND LIKELY TO BE
LIFR FOR MUCH OF THE PRE SUNRISE HOURS. ALSO EXPECT IFR CIGS
AROUND SUNRISE AT THE OTHER SITES. GOING SOMEWHAT AGAINST MOS
GUIDANCE FOR DAY TIME HOURS ON CONVECTION...AS...MOS GUIDANCE CUTS
PRECIPITATION OFF AROUND 18Z. WV SHOWS ANOTHER IMPULSE BEHIND THE
CURRENT ONE IN NW LA. WITH UNSTABLE AIRMASS STILL IN
PLACE...EXPECT AN AFTERNOON ROUND OF CONVECTION.
&&

.PREV DISCUSSION... /ISSUED 757 PM CDT TUE OCT 13 2009/

UPDATE...
SURFACE BOUNDARY CONTINUE TO SLOWLY MOVE NORTH...CURRENTLY DRAPED
ACROSS NORTHERN LOUISIANA TO WEST CENTRAL MISSISSIPPI TO THE
MISSISSIPPI COAST. SEVERAL STORMS ALONG NEAR AND ALONG THIS
BOUNDARY BENEFITED FROM THE SOUTH FLOW. THIS EVENING SOUNDING
SHOWED VEERING FROM SURF TO 900MB...CAPE VALUE NEAR 2000J/KG AND
PW ABOVE 2. AN APPROACHING UPPER LEVEL DISTURBANCE AND SURFACE
HEATING...ESPECIALLY ON THE SOUTH SHORE...WERE ALL IN PLACE IN THE
SMALL WINDOW FOR A FEW SPINNERS. NO VERIFICATION ON CELL ON THE
EAST PARTS OF LAKE BORGNE AROUND 430 PM. THIS CELL SHOWED SOME
SIGNIFICANT ROTATION WITH 60 KNOTS OUT NEXT TO 34 KNOTS IN.
CONVECTION HAS DIMINISHED ALONG THE BOUNDARY AND WE ARE NOT
EXPECTING ANYMORE SPINNERS OVERNIGHT. WILL KEEP RAIN CHANCES THE
SAME FOR NOW...WILL ASSESS THE TRENDS LATER.

PREV DISCUSSION... /ISSUED 402 PM CDT TUE OCT 13 2009/

SHORT TERM...
FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE NORTHERN MOST SECTIONS
OF THE FORECAST AREA...OR PERHAPS JUST SLIGHTLY MORE TO THE NORTH.
CLUSTERS OF CONVECTION HAVE DEVELOPED THIS AFTERNOON WITH THE AID
OF SOME DIURNAL HEATING AFTER THE EXTENSIVE AREA OF LOW CLOUDS
DIMINISHED ALONG WITH THE INFLUENCE OF A MID LEVEL IMPULSE
APPROACHING THE LOWER MISSISSIPPI VALLEY FROM TEXAS. AS
EXPECTED...THE BULK OF THE MORE CONCENTRATED AREA OF RAIN HAS
REMAINED WELL TO THE NORTH AND NORTHWEST OF THE FORECAST AREA
TODAY ACROSS NORTHERN LOUISIANA AND INTO NORTHEAST TEXAS. MODELS
MOVE THE IMPULSE ACROSS THE LOWER MISSISSIPPI VALLEY TONIGHT WHICH
WILL IN ALL LIKELIHOOD CAUSE THE FRONTAL BOUNDARY TO MOVE A LITTLE
FARTHER TO THE NORTH. THE HEAVIEST AND MOST CONCENTRATED AREA OF
RAIN IS EXPECTED TO REMAIN NORTH OF THE FORECAST AREA
TONIGHT...AND THE BEST CHANCE FOR RAIN ACROSS THE LOCAL AREA WILL
BE ACROSS THE NORTHERN TIER OF ZONES. THE SAME WILL BE TRUE
TOMORROW AS THE IMPULSE MOVES EAST AND THE FRONTAL BOUNDARY SAGS
BACK TO THE SOUTH TOWARD THE LOCAL FORECAST AREA WITH THE BEST
CHANCE FOR RAIN BEING ACROSS THE NORTHERN AND POSSIBLY EASTERN
ZONES. ONE MORE DAY OF WET WEATHER WILL BE ON TAP FOR THURSDAY AS
A SHORT WAVE TROUGH APPROACHES THE REGION FROM THE NORTHWEST AS A
SUBSTANTIAL UPPER TROUGH BEGINS TO GET CARVED OUT ACROSS THE
EASTERN CONUS FOR THE END OF THE WEEK. THIS WILL PUSH A STRONG
COLD FRONT ACROSS THE FORECAST AREA LATE THURSDAY AND THURSDAY
NIGHT. THE DEVELOPING NORTHWEST FLOW...MODERATELY STRONG WIND
FIELDS...ABUNDANT MOISTURE AND AMPLE INSTABILITY POINT TO THE
POSSIBILITY OF A FEW STRONG TO LOCALLY SEVERE THUNDERSTORMS
THURSDAY AFTERNOON AND EVENING. 11

LONG TERM...
IN THE WAKE OF THE COLD FRONT...A TASTE OF FALL WILL BE IN THE AIR
WITH MUCH COOLER TEMPERATURES EXPECTED FROM FRIDAY INTO EARLY NEXT
WEEK. TEMPERATURES WILL BE RUNNING BELOW NORMAL DURING THE PERIOD
WITH LOWS FALLING INTO THE UPPER 40S TO MID 50S OVER THE WEEKEND.
HIGHS WILL ONLY BE IN THE LOWER TO MID 70S...EXCEPT FOR SOME UPPER
60S ACROSS NORTHERN AREAS. 11

AVIATION...
MOST OF LOWER CLOUDS HAVE LIFTED INTO THE MVFR RANGE THIS
AFTERNOON...ALTHOUGH IFR CEILINGS WERE PERSISTING AT KMCB.
CONVECTION HAS BEEN ON THE INCREASE THIS AFTERNOON AND WILL LIKELY
AFFECT MOST OF THE TAF SITES AT SOME POINT THIS AFTERNOON. AS AN
IMPULSE MOVES ACROSS THE LOWER MISSISSIPPI VALLEY TONIGHT...THE
BEST CHANCE FOR CONVECTION WILL BE AT KMCB. MVFR TO IFR CEILINGS
ARE EXPECTED AT THE TAF SITES TONIGHT...ALONG WITH FOG DEVELOPMENT
THAT WILL LOWER THE VISIBILITY INTO THE 1 TO 3 MILE RANGE.
CONVECTION WILL AGAIN BE ON TAP WEDNESDAY. 11

MARINE...
THE MAIN MARINE CONCERN WILL OCCUR AFTER THE COLD FRONTAL PASSAGE
THURSDAY NIGHT. IN THE MEANTIME...MAINLY LIGHT TO OCCASIONALLY
ONSHORE FLOW WILL PREVAIL. STRONG OFFSHORE FLOW IS EXPECTED TO
DEVELOP LATE THURSDAY NIGHT IN THE WAKE OF THE FRONT AND PREVAIL
THROUGH SATURDAY OR SUNDAY AS HIGH PRESSURE BUILDS INTO THE AREA
AND IS REINFORCED LATE SATURDAY AND SATURDAY NIGHT. WINDS WILL
BEGIN TO DIMINISH LATE SUNDAY AND SUNDAY NIGHT. 11

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  84  69  84 /  60  60  30  60
BTR  72  86  72  86 /  50  60  30  60
MSY  75  87  76  87 /  40  50  30  60
GPT  73  87  72  86 /  40  60  30  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 13, 11:00 AM CDT, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT TUE OCT 13 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-141200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1100 AM CDT TUE OCT 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TODAY.
SATURATED GROUNDS IN SOME LOCATIONS WILL LEND TO POTENTIAL RUNOFF
AND PONDING PROBLEMS IN LOW LYING AREAS AND SOME ROADWAYS. MOST
RAINFALL IS EXPECTED DURING THE MID AND LATE AFTERNOON HOURS AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE RAIN IS EXPECTED WEDNESDAY AND THURSDAY. A STRONG COLD
FRONT IS EXPECTED TO APPROACH THE AREA FROM THE NORTHWEST THURSDAY
AND MOVE ACROSS THE REGION THURSDAY NIGHT. THE MAIN THREAT FROM THE
THUNDERSTORMS ON WEDNESDAY WILL BE LOCALLY HEAVY RAIN. ON
THURSDAY...SOME OF THE THUNDERSTORMS IN ADVANCE AND ALONG THE COLD
FRONT MAY BE STRONG TO LOCALLY SEVERE. A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS THURSDAY AFTERNOON AND THURSDAY EVENING WITH
THE MAIN THREAT BEING DAMAGING THUNDERSTORMS WINDS.

MARINE...
SMALL CRAFT CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE GULF
COASTAL WATERS AND TIDAL LAKES IN THE WAKE OF THE COLD FRONT
THURSDAY NIGHT. THE SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY
PERSIST THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME...BUT MAY BE
REQUIRED THURSDAY AND THURSDAY NIGHT.

In the hours before

Special weather statement, Oct 14, 12:09 AM CDT, 2 hours 24 minutes before
LAZ037>040-MSZ070-071-140615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1209 AM CDT WED OCT 14 2009

...LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING WASHINGTON
PARISH...TANGIPAHOA PARISH...ST. HELENA PARISH...PIKE COUNTY...
WALTHALL COUNTY...ST. TAMMANY PARISH...

AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 36 MILES NORTH OF FRANKLINTON TO 11
MILES NORTHWEST OF AMITE...MOVING SOUTHEAST AT 20 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
KENTWOOD...TANGIPAHOA...SALEM...ROSELAND...MOUNT HERMAN...
TYLERTOWN...WILMER...DEXTER AND FOLSOM

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 1:28 AM CDTSevere Thunderstorm WarningLIXPearl River62 min
Oct 14, 2:06 AM CDTTornado WarningLIXJackson9 min
Oct 14, 9:41 AM CDTRiver Flood WarningLIXHancock, Pearl River14 days

Nearby

Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.